Wisconsin, 2004

Heavy Snow in Wisconsin, February 5 to 6, 2004

February 5 to 6, 2004 · NWS MKX · 10 events in 10 counties and zones

Heavy snow accumulating to 6 to over 9 inches affected parts of south-central and east-central Wisconsin. In addition, northeast to east winds gusting to 22 to 26 knots (25 to 30 mph) resulted in blowing and drifting snow which hindered travel.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Heavy snow accumulating to 6 to over 9 inches affected parts of south-central and east-central Wisconsin. In addition, northeast to east winds gusting to 22 to 26 knots (25 to 30 mph) resulted in blowing and drifting snow which hindered travel. Snow started to fall about 1600 CST on February 4th, while 1-inch accumulations were noted by 1800 CST. Much of the snow accumulations occurred by 1400 CST on February 5th. A severe weather spotter in Westfield (Marquette Co.) reported 9.6 inches for high honors. Other reports, based on spotter, highway department, and cooperative sources, included 9.5 inches in Baraboo and 8.5 inches in Reedsburg (Sauk Co.); 8.0 inches in Wisconsin Dells (Columbia Co.); roughly 8.0 inches in the extreme northwest corner of Iowa County west of of Avoca, and in extreme northwest Green Lake County northwest of Princeton; 7.0 inches in Monroe (Green Co.), about 6.5 inches in extreme western Lafayette County and extreme western Fond du Lac County; 6.5 inches Mazomanie and Fitchburg (Dane Co.); and 6.1 inches in Elkhart Lake (Sheboygan Co.). Based on newspaper reports, it's safe to estimate that 100 to 150 vehicle accidents occurred due to icy and snow-covered roads during the height of this heavy snow event. Elsewhere across south-central and southeast Wisconsin, 3 to 5.5 inches of snow accumulated, resulting in dozens of additional vehicle accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 4, 9:00 PM CST, 5 hours earlier.

Area forecast discussion, Feb 4, 9:00 PM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
900 PM CST WED FEB 4 2004

.DISCUSSION...FORECAST FOCUS ON WINTER STORM POTENTIAL THURSDAY
NIGHT.

00Z ETA SIMILAR TO 18Z RUN, SO NO CHANGES AT THIS MOMMENT.  BEST LOW
LEVEL CONVERGENCE AND 850 MB FONTOGENISIS PUSHES NE INTO UPPER OH
VALLEY AS BEFORE.  SEEMS SNOW POTENTIAL CENTERS ON WHETHER ENOUGH
MOSTURE WRAPS AROUND LOW INTO SE AND SC WISCONSIN AROUND LOW.  ENOUGH
Q VECTOR CONVERGENCE OVER THE FORECAST AREA NEAR UPPER SYSTEM FOR
WATCH.  ALSO 3-4 G/KG AT 850 MB LEVEL...SO MOISTURE SHOULD BE
ADVECTED NORTH WITH LOW.

REST OF PREVIOUS DISCUSSION FOLLOWS

DRY SURFACE HIGH PRESSURE WILL BEGIN TO DRIFT OFF TO THE EAST
OVERNIGHT AND THURSDAY.  IT SHOULD BE ABLE TO KEEP US DRY THROUGH
MUCH OF THE DAY ON THURSDAY...THOUGH MID/HIGH CLOUDS WILL THICKEN
DURING THE NEXT 24 HOURS.

WILL BE ISSUING A WINTER STORM WATCH FOR ENTIRE CWA FOR THU NIGHT
AND FRIDAY MORNING. MODELS FAIRLY CONSISTENT NOW FROM RUN TO RUN
AND WITH EACH OTHER.  THIS WINTER STORM IS KIND OF A HYBRID OF A
MISSISSIPPI TYPE AND SRN PLAINS/OK TYPE.  MOISTURE EXPECTED TO WRAP
QUICKLY AROUND THE LOW AIDED BY +70KT H8 WINDS ON THE EAST SIDE.
THE SFC/H8 LOW CENTER POSITIONS FROM THE ETA/GFS DIFFER SOMEWHAT BUT
IN THE END THE FOCUSED CONVERGENCE AND FRONTOGENETIC FORCING NOT
TOO DISSIMILAR.  MOISTURE OVERWHELMS THE DRY AIR IN PLACE PRETTY
QUICKLY LATE THU AFTN/ERLY EVENING.  QPF IS UNCHARACTERISTICALLY
SIMILAR BETWEEN THE MODELS. 12-18HR AMOUNTS ARE DEPICTED AROUND .45
TO .55 AND WITH A 15 TO 1 RATIO EXPECTED BASED ON COLDER TEMPS THIS
WOULD LEAD TO GREATER THAN 6 INCHES FOR MOST LOCATIONS. THE BULK OF
THE PCPN IS EXPECTED THU NIGHT WITH LINGERING SNOW POSSIBLE...
ESPECIALLY IF THE SYSTEM SLOWS...INTO FRI MORNING.

DRY SLOT NOW SLATED TO REMAIN SOUTH OF THE FCST AREA WITH POTENTIAL
FOR SRN EDGE ENHANCEMENT UNDER H5 SHEAR ZONE.  THIS MAY END UP
BEING A HIGH END ADVISORY IF THE MOISTURE DOESN/T PAN OUT...BUT
GIVEN REASONABLE POTENTIAL FOR BETTER THAN 6...WE NEED TO ISSUE THE
WATCH.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...WINTER STORM WATCH THU NIGHT
INTO FRI MORNING ZONES...046-047-051-052-056>060-062>072.

HENTZ/DAVIS
Hazardous weather outlook, Feb 4, 5:00 AM CST, 21 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CST WED FEB 4 2004

WIZ046-047-051-052-056>060-062>072-051100-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
500 AM CST WED FEB 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LOW PRESSURE WILL TRACK SOUTH AND EAST OF THE REGION THURSDAY NIGHT
AND FRIDAY MORNING. LIGHT SNOW WILL BEGIN TO FALL THURSDAY AFTERNOON.
BUT MOST OF THE ACCUMULATING SNOW ASSOCIATED WITH THIS SYSTEM IS
EXPECTED TO FALL THURSDAY NIGHT. SNOW AMOUNTS OF 4 TO 5 INCHES ARE
LIKELY OVER SOUTHEAST WISCONSIN...ROUGHLY SOUTH AND EAST OF A LINE
FROM JANESVILLE TO WEST BEND TO SHEBOYGAN. ACROSS THE REMAINDER OF
SOUTHERN WISCONSIN 2 TO 4 INCHES OF SNOW ARE EXPECTED. UNTREATED
ROADS WILL BECOME SNOW COVERED AND SLIPPERY MAKING FOR HAZARDOUS
TRAVEL.

LIGHT SNOW CHANCES WILL LINGER FRIDAY THROUGH SATURDAY. THEN ANOTHER
ROUND OF LIGHT SNOW IS FORECAST FOR MONDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 heavy snow. Local standard time, as filed.

Heavy Snow, Marquette

When
February 5, 2:00 AM CST to February 6, 6:00 AM CST
Where
Marquette forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Heavy Snow, Green Lake

When
February 5, 2:00 AM CST to February 6, 6:00 AM CST
Where
Green Lake forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Heavy Snow, Fond du Lac

When
February 5, 2:00 AM CST to February 6, 6:00 AM CST
Where
Fond du Lac forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Heavy Snow, Sheboygan

When
February 5, 2:00 AM CST to February 6, 6:00 AM CST
Where
Sheboygan forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Heavy Snow, Sauk

When
February 5, 2:00 AM CST to February 6, 6:00 AM CST
Where
Sauk forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Heavy Snow, Columbia

When
February 5, 2:00 AM CST to February 6, 6:00 AM CST
Where
Columbia forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Heavy Snow, Iowa

When
February 5, 2:00 AM CST to February 6, 6:00 AM CST
Where
Iowa forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Heavy Snow, Dane

When
February 5, 2:00 AM CST to February 6, 6:00 AM CST
Where
Dane forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Heavy Snow, Lafayette

When
February 5, 2:00 AM CST to February 6, 6:00 AM CST
Where
Lafayette forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Heavy Snow, Green

When
February 5, 2:00 AM CST to February 6, 6:00 AM CST
Where
Green forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385745, 5385746, 5385747, 5385748, 5385749, 5385750, 5385751, 5385752, 5385753, 5385754.